Q. After switching to insulin injection, my dad gets stomach pain and swollen feet. Why?

Answered by
Dr. Nadeem Abootty
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Apr 24, 2020 and last reviewed on: May 04, 2020

Hello doctor,

My dad has type 2 diabetes. He is on insulin 14 mg a day and twice on some days. He has been having severe stomach pain for weeks and now he has lost a lot of weight. Since being on insulin his feet have become swollen, and his eyes yellow. Prior to insulin, he was on Metformin but his blood sugar was still high. Now he is suffering more, I really do not know what to do now. Please help. Should he go back to Metformin?

#

Hi,

Welcome to icliniq.com.

From your history, it seems your father is suffering from uncontrolled Diabetes mellitus for seven months or more which was not controlled with Metformin. The present complaints you have mentioned after starting insulin, may not be actually related to insulin rather may be due to uncontrolled diabetes or else a systemic disease most probably involving liver in view of jaundice. Or even a renal problem can cause the same because he is on pain killers (Ibuprofen) which may effects negatively to kidneys in such patients.

First, stop Ibuprofen at the earliest. Make sure insulin is injected at proper site, rule out insulin site infections. Rule out kidney and liver involvement by doing RFT (renal function test) and LFT (liver function test) along with blood routine. Why insulin was directly started after Metformin is also a doubt? There are many good oral tablets which are stronger than Metformin that may be tried before insulin if no contraindications.


The Probable causes:

Weight loss may be due to uncontrolled sugars which are signified by blood sugars postmeal.

Investigations to be done:

Liver function test. Renal function test. Complete blood count with ESR (erythrocyte sedimentation rate). HBA1c (glycated hemoglobin).

Treatment plan:

Proper diabetic diet. Regular aerobic exercises for 30 minutes per day. Insulin maybe continued-special care on storage, site of injection, methods of injecting. May be shifted to anti-diabetic tablets once the patient is stable.


Was this answer helpful?

 | 

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Can high sugar levels cause kidney problems?

Query: Hi doctor, This is about my elder sister who is 37 years old. She is diabetic since 4 years. I have attached the report and prescription of the same. Please check and give suggestion. Now she is suffering from swollen face. Is there any problem in kidney due to high sugar level?  Read Full »

Will masturbating daily lead to erectile dysfunction or premature ejaculation?

Query: Hello doctor, I am a 27 years old unmarried male. I am a diabetic and a high BP patient. I have some queries regarding sexual health. 1. I use to masturbate daily as I am habituated to it. Is it harmful? If not how many times in a day I can do so? 2. Will it hamper my sex life? Does it lead to er...  Read Full »

Please suggest the Metformin dosage.

Query: Hi doctor, My age is 33 and weight is 80 kg. My glycosylated fasting sugar 106 and postprandial is 115. Will Metformin help me to lose weight? Which medicine is better, either Metformin or Metformin extended release? How much dosage should I take?  Read Full »

Also Read


COVID-19 Vaccines
A COVID-19 vaccine provides acquired immunity against the new Coronavirus. Read the article to know everything about the...  Read more»
Does CD marker help in identification of blood cancer?
Hi doctor, I am a 25-year-old male suffering from joint pain and pain in the knees. I also have nausea, vomiting, gynec...  Read more»
I suddenly got fainted and woked up with bruising in eyes. Why?
Hi doctor,I am 28 years old with normal weight and following a vegetarian diet. Last month, I fainted at home and my fri...  Read more»

Ask your health query to a doctor online?

Ask a Diabetologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website are not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.